Your suggestions please on weight loss
Mar 28, 2002
I have been on Zerit, Epivir and Sustiva for two years. CD4 has risen from 276 to 639 and Viral load has been undectable for since early treatment. Noticed loss of weight in both upper and lower arrms so Doc put me on 1 percent body gel once aday 5 months a ago, weight loss continues. Testosterone has even dropped. Should I coutine it? From what I read it appears that I would be wise to switch off Zerit. What do you think, and to what shoud I switch? Am thinking of going to combivir, but hear pros and cons about it also. I thank you for any suggestions. I work out regurarly and do cardio three times a week, but I am embarrassed by the prominent veints in my uper and lower arms.
Response from Dr. Boyle
The androgen you are on is probably making your fat loss worse, not better, and it should be discontinued. Recent studies indicate some fat recovery when Zerit (stavudine) is changed to Ziagen (abacavir), but these were not very large amounts and were not generally noticeable by the patient or the doctor. You absolutely right that there are pros and cons to switching therapies. Regarding Retrovir (zidovudine), it has also been associated with fat loss in some studies, and I would not recommend it. Regarding Ziagen, there is the risk of a hypersensitivity reaction that occurs in 5-10% of patients. Other options include Videx (didanosine) or Viread (tenofovir), which have not generally been associated with fat loss (any more than the nucleoside analogues in general), and which can be dosed once daily, perhaps allowing you to take all of your medications once a day. The options available should be discussed with your doctor and all potential risks/benefits/potetntial adverse events of the various options should be fully explained.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.